Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Springfield, MO

May 9, 2023Barry County, Christian County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2023, 8:43 PM CDT for Barry County, Christian County, Stone County, Missouri. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 8:43 PM CDT (01:43 UTC)
Expired
May 9, 2023, 9:00 PM CDT
In force
17 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:50 PM CDTTSTM WND DMG1 Nw Hurley, MOELECTRIC COMPANY REPORTING STORM DAMAGE ACROSS POWER LINES DUE TO WIND ACROSS SERVICE AREA INCLUDING NORTHERN STONE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1861 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.3
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WUUS53 KSGF 100143
SVRSGF
MOC009-043-209-100200-
/O.NEW.KSGF.SV.W.0166.230510T0143Z-230510T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
843 PM CDT Tue May 9 2023

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Christian County in southwestern Missouri...
  Northern Stone County in southwestern Missouri...
  Northeastern Barry County in southwestern Missouri...

* Until 900 PM CDT.

* At 843 PM CDT, severe thunderstorms were located along a line
  extending from Clever to 8 miles southwest of Crane, moving
  southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nixa, Ozark, Clever, Crane, Highlandville, Hurley, Ponce de Leon,
  Mcdowell, Wheelerville, Boaz, Madry and Elsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3682 9381 3693 9366 3692 9362 3697 9361
      3706 9351 3704 9319 3683 9336
TIME...MOT...LOC 0143Z 298DEG 24KT 3702 9344 3679 9363 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:09 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 9, 5:09 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
509 PM CDT Tue May 9 2023

...00Z AVIATION DISCUSSION...

Key Messages:

1. Isolated/scattered severe storms ahead of severe MCS heading in
from Kansas this afternoon and evening.

2. An active weather pattern will remain across the area this week
with several chances for rain. A few strong storms will be
possible.

3. Above normal temperatures will occur this week.

.SHORT TERM...(This evening through tonight)
Issued at 312 PM CDT Tue May 9 2023

A severe MCS is currently located from Topeka, KS to Emporia, KS
and moving to the southeast at 30-40 mph. This puts it into the
the northwestern CWA between 5pm and 6pm CDT. Expect the system to
maintain strength into the far northwester CWA and then start to
gradually weaken as it moves through the rest of the area this
evening into early tonight. This weakening will be due to
decreased shear and instability. Threats will be 70 mph winds, 1
inch hail, and a short lived tornado or two over the northwestern
CWA, transitioning to primarily 60 mph winds more toward the
central CWA.

Ahead of the MCS, discrete cells have developed and are expected
to develop. Instability has increased to 3,000-4,000 J/kg on the
warm side of the front, which is from Fort Scott, KS to
Springfield, MO to Ozark County, MO. Large hail to 2 inches in
diameter and 60 mph winds are the primary hazards with these
storms. Expect the main area to be along and near the general
vicinity of the front.

.LONG TERM...(Wednesday through Tuesday)
Issued at 312 PM CDT Tue May 9 2023

The upper level ridge will remain over the region the rest of the
week into the start of the weekend. Highs will generally warm
into the 80s each afternoon through Saturday. The active weather
pattern will continue the rest of the week with several chances
for rain at times. It will not rain the entire period and there
are still questions on the exact timing coverage of storms each
day.

A weak disturbance will track north into the region on Wednesday
and will result in the potential for some isolated to scattered
storms across the area Wednesday afternoon and evening. Deep layer
shear will be weaker across the area on Wednesday limiting the
severe potential but given the instability a strong storm or two
could be possible.

Thursday into Friday an upper level low will lift north across the
Plains and could result in slightly better coverage of showers and
storms across the area, though there is still uncertainty on the
coverage each day. Deep layer shear will increase some with the
upper level low and could result in some strong to severe storms,
though the better chances may remain just west of the area.

Late this weekend into early next week as pattern change looks
possible as an upper level trough moves across the region pushing
the ridge off to the east. The ensemble models do different on
the timing and track of this trough. An upper level northwest flow
pattern may setup across the region early next week which could
result in the an active weather pattern continue into next week
but uncertainty remains on timing and track. Slightly cooler
temperatures will occur as a result with highs in the 70s
expected Sunday into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 457 PM CDT Tue May 9 2023

A storm system will push southeast into southeast Kansas and
southern Missouri this evening and tonight. A few scattered
storms, some strong to severe, will continue to pop up ahead of
the main line of storms late this afternoon. Storms are expected
to gradually weaken as they move southeast tonight. MVFR ceilings
may persist across southern Missouri into the morning hours.

Much of Tuesday morning and afternoon are expected to remain dry,
with additional scattered shower and thunderstorm chances by late
tomorrow afternoon through the evening. Winds will be out of the
southeast at 10-15 kt outside of any thunderstorms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Wise
AVIATION...Didio
Hazardous weather outlook, May 9, 8:08 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
808 PM CDT Tue May 9 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
808 PM CDT Tue May 9 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

A thunderstorm complex will continue to push through southern
Missouri this evening and tonight. Wind gusts of 60 to 70 mph and
hail up to the size of quarters will be the primary threat. There
is a low chance of a brief tornado. This system is expected to
weaken overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday.

An unsettled weather pattern will remain over the area with
additional thunderstorm chances possible at times each day
through the rest of the week. There are still questions on the
exact timing,, coverage, and exact locations affected each day
but thunderstorm chances exist each day but will not be a total
washout. Locally heavy rainfall and a few strong storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
southern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

In the hours before

Local storm report, May 9, 7:21 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     JASPER                  37.34N 94.30W
05/09/2023                   JASPER             MO   FIRE DEPT/RESCUE

            LOCAL BUSINESS LOST ONE THIRD OF ROOF.

&&

ANGLE
Local storm report, May 9, 7:49 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             1 S NIXA                37.03N 93.29W
05/09/2023  E1.00 INCH       CHRISTIAN          MO   PUBLIC

&&

ANGLE
Special weather statement, May 9, 7:57 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
757 PM CDT Tue May 9 2023

MOZ090-100115-
Greene MO-
757 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northwestern Greene
County through 815 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Grove, or 14 miles north of Republic, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ash Grove, Walnut Grove, Sacville and Cave Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.

&&

LAT...LON 3743 9361 3743 9345 3742 9340 3728 9347
      3728 9360
TIME...MOT...LOC 0057Z 185DEG 21KT 3733 9352

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Perez
Local storm report, May 9, 8:13 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             WALNUT GROVE            37.41N 93.55W
05/09/2023  E1.00 INCH       GREENE             MO   EMERGENCY MNGR

&&

ANGLE
Local storm report, May 9, 8:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 W REPUBLIC            37.12N 93.50W
05/09/2023  E1.00 INCH       GREENE             MO   NWS EMPLOYEE

&&

ANGLE
Local storm report, May 9, 8:35 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     5 SSE WILLARD           37.23N 93.40W
05/09/2023  M78 MPH          GREENE             MO   ASOS

            SGF ASOS MEASURED 78 MPH WIND GUST AT
            SPRINGFIELD AIRPORT.

&&

JD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:04 PM CDTSpecial Weather StatementSGFChristian26 min
May 9, 7:07 PM CDTSpecial Weather StatementSGFGreene38 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningSGFBarry, Barton, Benton, Cedar, Dade, Hickory and 5 more61 min
May 9, 7:29 PM CDTSevere Thunderstorm WarningSGFChristian, Greene46 min
May 9, 7:46 PM CDTSevere Thunderstorm WarningSGFChristian, Greene44 min
May 9, 7:57 PM CDTSpecial Weather StatementSGFGreene18 min
May 9, 8:06 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Dallas, Greene, Lawrence, Polk and 1 more39 min
May 9, 8:32 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFChristian, Greene28 min
May 9, 8:48 PM CDTSpecial Weather StatementSGFDallas42 min
May 9, 8:59 PM CDTSpecial Weather StatementSGFChristian, Webster46 min
May 9, 9:28 PM CDTFlash Flood WarningSGFChristian, Greene, Lawrence3 hr
May 9, 9:49 PM CDTAreal Flood AdvisorySGFChristian, Greene3 hr
May 9, 10:13 PM CDTSpecial Weather StatementSGFWebster, Wright47 min
May 10, 3:43 PM CDTSpecial Weather StatementSGFGreene32 min
May 10, 4:12 PM CDTSpecial Weather StatementSGFGreene33 min
May 10, 6:00 PM CDTSpecial Weather StatementSGFChristian, Webster30 min
May 10, 6:02 PM CDTSpecial Weather StatementSGFWright28 min
May 10, 6:20 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas25 min
May 10, 6:57 PM CDTSpecial Weather StatementSGFSt. Clair33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.